Droperidol: should the black box be light gray
Department of Anesthesiology
Adult; Aged; Antiemetics; Dose-Response Relationship, Drug; Droperidol; Drug Interactions; *Drug Labeling; Female; Humans; Male; Middle Aged; Postoperative Nausea and Vomiting; Respiratory Mechanics; United States; United States Food and Drug Administration
In December 2001, the United States Food and Drug Administration (FDA) added a "black box" warning to the labeling for droperidol stating that all doses, even those typically used for postoperative nausea and vomiting, were potentially associated with malignant ventricular dysrhythmias, including torsade de pointes. The 19 cases in which droperidol doses less than 10 mg were allegedly associated with such dysrhythmias are reviewed in detail. Confounding issues present in a majority of the cases make it difficult to incriminate droperidol as the likely cause of the reported adverse events.
J Clin Anesth. 2002 Dec;14(8):598-603.
Journal of clinical anesthesia
Dershwitz M. (2002). Droperidol: should the black box be light gray. Anesthesiology and Perioperative Medicine Publications. Retrieved from https://escholarship.umassmed.edu/anesthesiology_pubs/7